Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On quasifree profinite groups

Authors: Luis Ribes, Katherine Stevenson and Pavel Zalesskii
Journal: Proc. Amer. Math. Soc. 135 (2007), 2669-2676
MSC (2000): Primary 20E18; Secondary 14G32
Published electronically: February 9, 2007
MathSciNet review: 2317938
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Recently, it has been shown by Harbater and Stevenson that a profinite group $ G$ is free profinite of infinite rank $ m$ if and only if $ G$ is projective and $ m$-quasifree. The latter condition requires the existence of $ m$ distinct solutions to certain embedding problems for $ G$. In this paper we provide several new non-trivial examples of $ m$-quasifree groups, projective and non-projective. Our main result is that open subgroups of $ m$-quasifree groups are $ m$-quasifree.

References [Enhancements On Off] (What's this?)

  • 1. D. Harbater and K. Stevenson, Local Galois theory in dimension two, Advances in Mathematics, 198 (2) (2005) 623-653. MR 2183390
  • 2. Z. A. Chatzidakis, Model theory of profinite groups having the Iwasawa property, Illinois J. Math., 42 (1998) 70-96. MR 1492040 (99j:03027)
  • 3. I. Iwasawa, On solvable extensions of algebraic number fields, Ann. Math., 58 (1953) 548-572. MR 0059314 (15,509d)
  • 4. O. V. Mel'nikov, Normal subgroups of free profinite groups, Izv. Akad. Nauk, 42, 3-25. English transl.: Math. USSR Izvestija, 12 (1978) 1-20. MR 0495682 (80d:20028)
  • 5. L. Ribes and P. Zalesskii, Profinite Groups, Ergebn. der Mathematik, Vol. 40, Springer-Verlag, Berlin 2000. MR 1775104 (2001k:20060)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E18, 14G32

Retrieve articles in all journals with MSC (2000): 20E18, 14G32

Additional Information

Luis Ribes
Affiliation: School of Mathematics and Statistics, Carleton University, Ottawa, Ontario, Canada K1S 5B6

Katherine Stevenson
Affiliation: Department of Mathematics, California State University Northridge, Northridge, California 91330

Pavel Zalesskii
Affiliation: Department of Mathematics, University of Brasília, Brasília, Brazil

Received by editor(s): May 3, 2006
Published electronically: February 9, 2007
Additional Notes: The first author was partially supported by an NSERC grant
The second author was partially supported by an NSF grant
The third author was partially supported by CAPES and CNPq
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society